Home Health & Wellbeing
If you need urgent support, call 999 or go to your nearest A&E. To contact our Crisis Messenger (open 24/7) text THEMIX to 85258.
Read the community guidelines before posting ✨

bi polar

Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
i have a feeling i might be bi polar. if i go to the doctor and say this i dont want them to laugh at me but nor do i want them to just dish out lithium if i dont have bi polar.

how are you tested

Comments

  • Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    I sometimes feel like this too. I did like LOADS of online tests, and all of them said I should go and speak to a doctor because it was likely I had bipolar. But they aren't very acurate.
    I think your best bet is to go to the doctors, they wont laugh at you I'm sure. And, if you want more info http://www.mind.org.uk/ check out that website, it's useful.
    Xx
  • Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    you're unlikely to undergo any tests; diagnosis is based on your symptoms which you self-report and which are evident from your behaviour. it might be a good idea to keep a diary for a week to record your highs/lows and show them to a doctor if you decide to go to one. a lot of mental health services are moving towards a psychological approach rather than a psychiatric one, ie. not labelling illnesses as freely as they used to and treating patients more as individuals, so if you display a range of symptoms you might not get an actual diagnosis. you are right to be cautious of lithium but my handy textbook tells me that it is successful in 60-80% of cases so if you do have bipolar then the chances are that it will work. it's quite a serious drug so it's unlikely that a doctor would give it you unless they really thought it was suitable. there's also anticonvulsants which are an alternative. medication is a more likely treatment than psychotherapy because it's thought to be less useful but they might offer it for the depressive symptoms.
    i hope you're ok, and that you see a doctor if you are not well x
  • Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    thanks. the diary idea is really good! i think i'll do that one. im going to try get an appointment with the gp i get on with at the surgery because my cbt isnt for another 2 weeks. it's just hard because i was diagnosed anti-depressents but stopped taking them because they made me feel nauseus and this is my phobia. i really cant face going to uni when i feel the slightest bit ill incase i be sick so if im on ad's it puts everything on hold. i went back to a gp (a diff doctor this time though) and she told me that i just need to keep on taking them but i cant. at the moment im thinking just get through it until the end of exams then go on ad's. i dont know
  • Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    Can you ask for some drugs to combat nausea and vomitting to take in combination so that you can try taking the ADs?
  • Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    I'm not sure. No one suggested it. It doesnt make me vomit luckily I just feel a bit sicky. I've been told to continue taking them because the side effects should stop after 2 weeks but I'm a big ole wimp and cant handle two weeks of nauesea. blahh
  • Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    Could you maybe ask to start on a lower dose for the first couple of weeks as the drugs enter the bloodstream, it could help. Alternatively there are lots of very similar ADs that cause different reactions in different people - an important part of medication is finding the right drug for the right person.

    They may be reluctant to try different medications because they don't want to put you through the same thing week after week without ever getting to the point where the medication starts to help - but maybe it would be worth trying once to see if you still get the nausea?
  • Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    thanks jim and katralla too! i'm going to make an appointment next week with the really nice gp and see what she says. i'll put it to her about a lower dosage but im not sure if the dosage i was on is quite low anyway i think. but will ask. it wont hurt
Sign In or Register to comment.